Jump to content



Photo

Cymbalta And Compulsive Drinking... But I Feel So Good?!


  • Please log in to reply
7 replies to this topic

#1 shouldistop

shouldistop

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 21 September 2020 - 11:12 AM

Hi Guys,

 

27F here. I've been on Cymbalta (20mg) I guess for about a year now but I was on other SNRIs (Pristiq and Effexor) starting around 5 years ago. I switched from Venlafaxine to Desvenlafacine to Cymbalta because I had high blood pressure on SNRIs and me and my dr were thinking newer drug= less side effects. I'm just on lisinopril now to deal with the bp. 

 

I got my tonsils out and didn't take Cymbalta for like 3 days cold turkey and my withdrawl symptoms were BAD... cold sweats, insomnia, night terrors.

 

That freaked me out. I had heard that stopping cold turkey was bad but I'd never experienced withdrawal symptoms like that before.

So here's the thing... I really like how Cymbalta makes me feel but I swear to god it's turning me into an alcoholic. I get terrible cravings for alcohol every night. And once I have one I drink 3-4 more. I never used to drink like this. And I feel so good when I do it.. so outgoing, so friendly.. Actually, cymbalta in general makes me feel incredibly outgoing and friendly. I wasn't that way before, I considered myself very socially awkward and introverted. I like being this friendly- it's done wonders for my career which is largely networking. However, I don't want to be on the C forever and I'm worried about these alcohol cravings. I know C and alcohol are really bad together and can cause liver damage. 

 

Also, I like that C helps with my anxiety so I'm worried about stopping it. Oh, another thing, after C and alcohol I get SO DEPRESSED the next day. Like, I really can't cope with my depression the following day. 

 

Also slightly unrelated, C makes me think about suicide A LOT. Every day. Not like, planning suicide, just thoughts about suicide. Like oh, that would be an interesting way to kill myself, or like, imagine if I killed myself that way. It's strange, I don't ACTUALLY want to kill myself, but I think about it all the time. 

 

I really don't know if I should stop the C. I like how outgoing and friendly I am. I hate the high bp. I hate the alcohol cravings. My brain feels foggy but I don't know if that's the C. It always feels foggy. 

 

My heart beats soo fast on C. Sometimes I lay in bed listening to my heart beat and it gives me anxiety. 

 

But I do like the rush.

 

I know you guys can't make decisions for me, but what do you think?

 

Thanks <3 I hope everyone has a great day.


#2 fishinghat

fishinghat

    Site Partners

  • Active Members
  • PipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPip
  • 12,374 posts
  • LocationMissouri

Posted 21 September 2020 - 11:46 AM

Welcome SIS

 

Well I read over your post and have a few comments. No particular order to these comments...

 

Lisinopril is an ace inhibitor and often prescribed for high bp. No problem there but it does not help with the antidepressant withdrawal. Most members who have high bp use clonidine, a beta-blocker like atenolol or propanol or even hydroxyzine. All of these can help with AD withdrawal as well as bp.

 

Cymbalta's effect on alcohol imbibition is well documented. Many members have also had a problem with this as well. There is a section in our ebook (its free) on this very subject. It can be found at.....

 

Alcohol consumption is also very bad news for any withdrawal you may go through. Alcohol effects a dozen or more neurotransmitters and can really send your withdrawal into a tail spin.

 

https://www.cymbalta...tion-the-ebook/

 

You said "C makes me think about suicide A LOT. Every day. Not like, planning suicide, just thoughts about suicide. Like oh, that would be an interesting way to kill myself, or like, imagine if I killed myself that way. It's strange, I don't ACTUALLY want to kill myself, but I think about it all the time."

 

For most drs I have talked to that is a key sign that you need to come off the Cymbalta.

 

"My heart beats soo fast on C. Sometimes I lay in bed listening to my heart beat and it gives me anxiety. 

But I do like the rush."

 

These are signs of excessive adrenaline which is a common side effect of those that are sensitive to Cymbalta. In these people Cymbalta fails to control norepinephrine which is then turned into adrenaline and results in these anxiety symptoms. 

 

If I read your post right they put you on Cymbalta for high blood pressure? Is that correct?


#3 invalidusername

invalidusername

    Site Partners

  • Site Supporter
  • 5,251 posts
  • LocationKent, UK

Posted 21 September 2020 - 06:33 PM

Hi SIS and welcome to the forum!
 
"drug= less side effects" - unfortunately not. In fact, if anything, the testing has become less stringent in many ways, so this is not true! Sometimes it is better to opt for drugs with a known track record and that have been subject to a lot more peer reviewed research. Whilst still under patent, it is expensive to conduct research, so that takes care of the first few years before any depth of research can be covered within most budgets.
 
Depression following the alcohol is almost textbook. So many suffer this, myself included when I was on Cym. And as Hat said, it would be a nightmare with the withdrawal. If you were to come off the C, then alcohol is for sure to take a back seat.
 
Suicidal ideation is not good, even if you feel the highs and such. 
 
Again as Hat says, it sounds like you are getting a lot of adrenaline coming through from the C which is very normal. But 20mg is sure not a lot, so you are clearly quite sensitive to it. 
 
My question is also the same as Hat - what was the purpose for the SNRI's? Anxiety, depression? And how are those now?
 
Again, a warm welcome...
 
IUN

#4 frog

frog

    Like a Family Member

  • Active Members
  • PipPipPipPipPipPipPip
  • 502 posts

Posted 22 September 2020 - 12:30 PM

Welcome to the forum!

Just wanted to chime in and say that from an outside perspective, all the negative things you're dealing with from Cymbalta would for me outweigh the one seemingly positive of being more outgoing. It's likely that you're not 'socially awkward', just anxious about social situations, and the Cymbalta is smoothing out some of that anxiety and making you feel more at ease. Needless to say alcohol does the same. I feel like the side effects you're experiencing from Cymbalta could be really damaging in the long run. There are other ways to learn to overcome social anxiety, like therapy, which would be a slower process but with a lasting change. 

 

BTW since dealing with a horrendous protracted Cymbalta withdrawal, I feel terrible for a day or more after drinking. For me it's like a really bad hangover coupled with anxiety. Before withdrawing from Cymbalta I don't remember being so emotionally affected by drinking. 


#5 shouldistop

shouldistop

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 23 September 2020 - 10:14 AM

Hey guys, thanks for the response.

 

To clarify, I originally went on another SNRI, Desvenlafaxine (pristiq) for anxiety and depression. It raised my BP so we tried Cymbalta, which also raised my BP but then I just went on lisinopril. Do you guys have any experience with other SNRIs? Thanks for the responses, btw. I think I know I need to get off the C but I'm scared to do so...


#6 fishinghat

fishinghat

    Site Partners

  • Active Members
  • PipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPip
  • 12,374 posts
  • LocationMissouri

Posted 23 September 2020 - 12:38 PM

I have used Cymbalta, Effexor, Lexapro, Paxil and Zoloft.  Of course some of them are ssri.


#7 navywife43

navywife43

    Advanced Member

  • Active Members
  • PipPipPip
  • 88 posts

Posted 23 September 2020 - 03:23 PM

Wow! I am so happy I never had the urge to drink alcohol when I was taking Cymbalta for 10+ years! Guess being married to an alcoholic also detoured me from it. I am so sorry you are having that side effect. Cymbalta is the DEVIL drug! I know it is what caused my high blood pressure in my 30's. To this day I am still on BP meds. I am I believe about 6 years off Cymbalta and it pisses me off to see that they are still prescribing this medicine! Side effects never go away!!!!!

 

 

See my memory is still bad!! LMAO

I am almost 5 years off Cymbalta. 


#8 invalidusername

invalidusername

    Site Partners

  • Site Supporter
  • 5,251 posts
  • LocationKent, UK

Posted 23 September 2020 - 06:13 PM

Looks like we have a case for coming off the Cymbalta for you there shouldistop!!

 

I have been on Celexa, Cymbalta, Lexapro, Zoloft and Effexor... and Pregabalin.

 

It'll be a cold day in hell before I willingly go back on them. Currently on Celexa and preparing a wean once personal circumstances allow.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users